Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Body Changes
Dec 22, 2010

I have been taking Atripla for approx. 1.5 years. I had a baby immediately prior and only took Reyataz and Truvada for the last two trimesters of pregnancy. This is the totality of my treatment experience. I have noticed a bit of fat accumulation around my belly and thinning in my legs and butt. Is this common on Atripla? Does it normally happen so quickly? Perhaps I am only picking up body changes associated with my pregnancy.

Is there another drug choice that lends itself less to body changes or is Atripla okay?

Thanks

Response from Dr. Henry

Body fat changes (loss of fat= lipoatrophy and gain of fat= lipohypertrophy) is seen with HIV infection and also may be worsened by some HIV regimens. Atripla usually compares favorably to other HIV regimens in the degree of fat problems but they still occur. It is difficult to recommend an alternative regimen since so study to my knowledge (or in my own experience) has shown a clear benefit when switching from Atripla to another regimen. Drugs to at least consider might be raltegravir or mariviroc for the efavirenz but I say that with no good data. Switch options depend on availabilty and treatment history. In some cases family genetics may play a key role (comparing your body fat distribution to other family members without HIV can provide some clues there). Diet and exercise and other metabolic factors can also be involved so a clinical assessment focusing on those issues may be worthwhile as well. In many cases it may not be easy to address/reverse the situation given our current state of knowledge and limited effective treatment options. KH



Previous
Efavirenz making my head spin
Next
Help me feel better. I can't take it anymore

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement